Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

The latest on Kim

Posted Jul 27 2010 12:00am
Hello all,

The pathology has come back on my left flank nodules as being "metastatic deposits." This new area of cancer is unchanged from my previous tumors: ER+, PR+, HER2-. So I remain on anti-estrogen therapy. I am now on Faslodex injections.

I received my first dose over three weeks ago, 500mg, in two 250mg intramuscular injections to the back side. I received a 250mg injection two weeks after that. I am to receive another 250mg injection next week, and then I'll get a 250mg injection every four weeks after that. The injections weren't that bad at all! I had really worked myself up into a tissy (sp?) because I absolutely hate IM injections. I'm used to the IVs at this point, and I've even grown used to my monthly Zolodex injections into my belly fat, but IMs usually hurt! I am happy to say that evidently I got a nurse with good technique because it didn't hurt at all. It was odd, though. I must say I've never got an injection quite like it. It took about 30-45 seconds for each syringe to be emptied into me, all the while the nurse was massaging the muscle. It was some thick stuff! Dr. Green had told me it was going to be z-tracked (a technique used on some medications,) but this was definitely not any z-track technique that I'd ever seen or learned about in nursing school. I'm growing weary with always critiquing every aspect of my care ... at this point I was just glad it didn't hurt... at first. Shortly after the injections I could feel the injection sites getting sore. The soreness was pretty intense for a few days, but tolerable.

I developed an unusual chemical-like taste in my mouth and subsequent bad breath (which I've dubbed "faslo-breath") about 30 minutes after the first dose. My urine had a similar peculiar odor to it, and after one of my very few workouts of late, I noticed that even my sweat had the same odor! How lovely!!! These symptoms lasted for about 4-5 days and gradually dissipated. The second dose, which was half the dose of the first loading dose caused the same side effects only slightly less intense than the first dose had.

Of course I have to look up whatever I can, so I did some Googling on Faslodex and its side effects. Wanted to make sure that the side effects I was having wasn't something really bad like it was overwhelming my system. Isn't that so medical-sounding ... not! Nowhere did I find any mention of the side effects that I was experiencing. Just great! I did find lots of reports of injection site soreness, which seemed to be the worst of most women's side effects.

In my searching I had stumbled upon a forum-message-board-type site called inspire.com, in a "community" called "Advanced Breast Cancer." There were many posts that mentioned Faslodex, and there were also many discussions going on about all aspects of womens' stage IV breast cancer journey: emotional, physical, medical, etc. What I really liked about it was that it was active and current, and so relevant to what I'm going through. As I've said before, there are way too many of us out there! I read a lot and posted/responded some myself, and went way beyond just looking up Faslodex.

However, what I did find out about Faslodex was somewhat disconcerting to me. I read that just last year, a four-year study was completed that showed that giving Faslodex 500mg every month instead of 250mg was more beneficial to the participants. Specifically, it extended life. I read about several women whose doctors had upped their dose after learning of these study results. It was a few women's understanding that the new "standard" Faslodex dose was 500mg per month instead of 250mg regularly prescribed before the study. My doctor had not told me of the study, and my plan of care was to get 250mg a month.

I then specifically looked up the study. I read all of the results, and I discovered that the higher 500mg monthly dose of Faslodex extended life by one month! hmm, I thought. Two IM injections a month vs. one a month and all I get is one additional month to live?! Totally not worth it!

But I quickly came to my senses, and realized that the one month was the "median" in the results. Meaning that some women may have lived much longer than that and some women probably didn't respond at all. I tell myself that I could possibly benefit from the new dosage for many, many months or years! So armed with that information, I called to schedule an appointment with Dr. Green to discuss the new dosage recommendations. She couldn't fit me in for two weeks. :( I must wait and be patient.

Meanwhile ... In my research I also learned that Faslodex can take 3-6 months to work. Okaaaaaay-eeee. That seems like a long time to me. Especially since I am able to feel the "deposits" on my back myself. At any time. Very often. And especially since I can feel them growing. Not sure if I can feel them (more than one) because I know there are more than one now, or if they are actually getting bigger. They feel like they're getting bigger to me, which is worriesome, of course. And I am feeling some other changes, although none are severe. I feel a heaviness in the middle of my chest when I lay on my back. I feel some discomfort in the same area when I inhale deeply, from any position. Sneezing is also uncomfortable.

So needless to say I am really anxious to see Dr. Green and discuss all of these things. The growing deposits, the Faslodex dosage issue, the changing feelings in my chest. I would feel much better if she would send me for scans and bloodwork. If she does decide to, it will be more waiting, as the tests are never ordered for the same day and then it takes a few days to get the results. I am also going to ask her if I she thinks I could benefit from Xeloda while we wait for the Faslodex to kick in. I am willing to take both at the same time! I am simply not comfortable with waiting 3-6 months for the Faslodex to work while I can feel things growing in me! With being able to feel the lumps growing and also having the changing sensations in my chest, it makes me wonder what is really going on inside. Is it the chest lymph nodes? Is it my lung? Will my tumor marker level be rising? Too many questions, too many worries ... must get answers!
Post a comment
Write a comment:

Related Searches